Iowa, 2023Tornado in Iowa, September 22, 2023
September 22, 2023 · NWS DVN · 1 event in 1 county or zone
Isolated showers and thunderstorms moved through the area, with one storm producing a weak tornado in Benton County, Iowa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated showers and thunderstorms moved through the area, with one storm producing a weak tornado in Benton County, Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 22, 2:00 PM CST, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 22, 2:00 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
300 PM CDT Fri Sep 22 2023
.SHORT TERM...(This evening through Saturday)
Issued at 259 PM CDT Fri Sep 22 2023
Key Messages:
1. Showers and storms tonight, especially across portions of E Iowa
and NW Illinois.
2. Localized heavy rain and flash flood threat.
3. Low potential for near surface based storm threat late afternoon
through early evening mainly across portions of E Iowa.
A surface warm front is positioned across SE Iowa and WC Illinois
early this afternoon. Along and to the south very warm conditions
are present with temperatures in the range of 80 to 85 beneath
ample sunshine. To the north, bouts of showers and some storms and
considerable cloudiness with patchy drizzle in the warm advection,
which has limited highs to the upper 60s and 70s. A Mesoscale
Convective Vortex (MCV) was lifting across western Iowa early this
afternoon. This is expected to lift northeastward through tonight.
Vorticity advection and isentropic ascent should continue to foster
showers and storms especially across portions of our northern and
western service area, most numerous potentially across portions of
NE/EC Iowa. Observed and forecast soundings support an environment
conducive for heavy rain with warm cloud depths above 10kft agl,
max PWATs around 1.5 inches (90th percentile of climatology) and
rather tall, thin elevated CAPE profiles (at or below 1000 j/kg).
We've seen in recent days in parts of the Midwest this similar
environment has produced pockets of locally heavy to very heavy rain
3+ inches and a corresponding localized flash flood threat, and
this looks to again be the primary concern in the short term.
The 12z HREF Localized Probability Matched Mean (LPMM) for 24 hours
ending 12z Saturday, supports this pattern recognition of heavy rain
potential depicting an area of 3+ inch rainfall across portions of
northeast Iowa. This has been a trend for the past couple of runs, and
supports the notion of the signal for at least localized heavy to
very heavy rain. Fortunately, we can use the rain and flash flood
guidance (FFG) is fairly high at around 3-3.5 inches in 3 hours.
A strengthening low level jet should keep convective elements moving
sufficiently, with motions generally around 20 kts. This should aid
in keeping any flash flooding fairly localized, and so monitoring
rainfall rates with these efficient warm rain processes and the
potential for repeated activity with a southwesterly low level jet
will be important.
Low level instability will further increase in the warm sector south
of the front this afternoon. This could be in close enough proximity
to yield at least some low potential for a near surface based storm
with mainly strong gusty winds across portions of northeast Iowa.
A low potential for a brief tornado could also evolve for a few
hours late afternoon into very early evening, with further increase
of 0-3km CAPE supportive of the potential for more robust updrafts
in the presence of backed low level surface wind enhancing 0-3km SRH.
The precipitation looks to diminish overnight with the passage of
the MCV to our north. Isentropic ascent will be persistent into
Saturday, but weaker and without much focus it would appear as
though any precipitation would be fairly isolated if at all during
this timeframe late tonight through much of the day on Saturday.
There is a signal in a few of the CAMs on possibility of some
convection sustenance and/or development late Saturday afternoon
into portions of E Iowa likely attributed to potential outflow and also
a weak lead wave ejecting out. This is fairly low confidence, but
something to monitor as the instability gradient may be nearby and
deep layer shear (25-30 kts 0-6km) potentially sufficient for stronger
storms.
.LONG TERM...(Saturday night through Friday)
Issued at 259 PM CDT Fri Sep 22 2023
Key Messages:
1. Showers and storms Saturday night, with a few strong to isolated
severe storms possible Saturday evening into portions of E Iowa
and NE Missouri.
2. Slow moving system may keep some chance for precipitation
around longer next week than currently have forecasted.
Discussion:
The primary focus will be with an approaching front and accompanying
showers and storms Saturday evening into early Sunday. The
preponderance of the guidance suite is supportive of a weakening in
the forcing, instability and shear in time after dark Saturday night
into Sunday. Thus, confidence is low on severe weather and the
Marginal risk or level 1 out of 5 for portions of eastern Iowa and
northeast Missouri seems reasonable, in the event that this waning
process slows to whereby a risk for isolated severe storms could occur
from Cedar Rapids to Keokuk, Iowa on westward. Think winds are the
primary concern.
The main upper level low, which has been slow moving already, is
likely to slow down even further with aid of the newly formed
Tropical Storm Ophelia off the SE coast, as it moves up the
eastern seaboard and blocks the eastward progression of the low.
This will in turn slow the front and keep precipitation chances
lingering through Sunday. These precipitation chances could extend
beyond through the middle of next week at least, as the temporary
blocking by Ophelia could keep the upper low stagnant across the
Midwest for several days and possibly through midweek.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1254 PM CDT Fri Sep 22 2023
A moist and chaotic weather pattern will continue to bring
variably low ceilings and bouts of heavy rain showers and a few
thunderstorms through tonight. While one band of heavy showers
will moving north out of the area through 19Z along Highway 20,
additional showers/storms could form this afternoon, and
especially this evening, as a wave of energy arrives from
Missouri. This next round could produce storms through tonight,
and while strong winds are not expected, they could produce low
visibility in heavy rain, and minimum conditions at times.
Right now, there's enough confidence to a temporary thunderstorm
to most locations this evening, then revert back to a MVFR rain.
Otherwise, an improvement to a breezy VFR is expected for mid
morning Saturday as a warm front lifts north of the area.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...Ervin
Hazardous weather outlook, Sep 22, 11:02 AM CST, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1202 PM CDT Fri Sep 22 2023
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1202 PM CDT Fri Sep 22 2023
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Showers and thunderstorms will be found across portions of
eastern Iowa and northwest Illinois. Locally heavy rainfall and
isolated flash flooding is possible.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
An active pattern continues through the weekend, with occasional
chances of thunderstorms. The greatest chances of storms will be
Saturday night into Sunday, with a few strong to isolated severe
storms possible during that time over eastern Iowa and northeast
Missouri.
.SPOTTER INFORMATION STATEMENT...
Any rainfall reports over 1 inch would be appreciated.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast around 20 mph.
Tornado, Benton
- When
- September 22, 4:42 PM CST to 4:43 PM CST
- Where
- Benton County, 3.74 mi NNE of Blairstown to 4.04 mi NNE of Blairstown
- Rating
- EFU
- Path length
- 0.31 mi
- Path width
- 20 yd
- Reported by
- Trained Spotter
- Coordinates
- 41.949, -92.070
Multiple trained storm spotters reported a brief tornado. Location and time estimated by radar and reports. There were no reports of damage.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Virginia, September 22 to 23, 202335 events
- Tropical Storm in Maryland, September 22 to 23, 2023$42,000 · 3 events
- Tropical Storm and Storm Surge in North Carolina, September 22 to 23, 202322 events
- Tropical Storm and Tropical Depression in North Carolina, September 22 to 23, 2023$20,000 · 2 events
- Heat in Texas, September 22 to 24, 202312 events
- Excessive Heat and Heat in Texas, September 22 to 24, 202311 events
- Tropical Storm in Virginia, September 22 to 23, 2023$1,000 · 10 events
- Hail in Nebraska, September 22, 20232.5 in hail · 9 events
- Tropical Storm in North Carolina, September 22 to 23, 20237 events
- Heavy Rain in North Carolina, September 22 to 23, 20236 events
- High Wind in Wyoming, September 22 to 23, 202363 kt wind · 6 events
- Flooding and Heavy Rain in Kansas, September 22, 20235 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133626.